When good drugs have bad effects: Seniors are susceptible to medication interactions

BY AMBER SMITH

An 83-year-old woman arrived at the hospital emergency department with a loss of energy, low blood pressure and slowed heart rate. While a myriad of medical problems could cause such symptoms, ultimately hers came from an adverse drug event, a problem that is not uncommon among senior citizens.

Adverse drug events can happen when someone receives the wrong drug, or the right drug in the wrong dosage, or when a drug is administered incorrectly. Even the correct drug in the correct dose could cause potentially deadly problems if a person has a change in his or her ability to clear the drug.

The risk for adverse drug events rises with a person’s age, the number of health problems they have and the number of medications they take. The risk is greater in those with low body mass or impaired kidney function and in those with visual problems or cognitive impairment that makes it difficult to take medicines correctly.

The woman’s doctor had recently doubled the dose of her blood pressure medicine, metoprolol, and switched her heart medicines from amlodipine to diltiazem. She was also taking digoxin, another heart medicine. She had diabetes, kidney insufficiency and a history of an irregular heart rhythm called atrial fibrillation.

The diltiazem clashed with the digoxin, and her body reacted to the increased dosage of metoprolol, the Upstate New York Poison Center staff wrote in the Toxicology letter, produced quarterly by the New York State Poison Centers.

The woman got worse – lapsing into unconsciousness and requiring a breathing tube — before she got better.

But the whole episode may have been avoided, wrote toxicologist Christine Stork, PharmD, Michael Holland, MD, and Benjamin Craxton, a fourth-year medical student at Upstate.

They describe a vicious cycle.

When the woman’s blood pressure dropped, so did the blood flow to her organs. That exacerbated her kidney problems and impacted the absorption and clearance of the drugs she took. As they accumulated in her system, so did their effects, eventually landing her in the hospital.

Craxton, Holland and Stork suggested that a more gradual increase in her blood pressure medicine, with an attempt to reduce the number of her prescription heart medications, could help avoid future adverse drug events.

5 reasons drugs work differently in seniors

* A person’s percentage of body fat increases with age, and more body fat can mean an increase in the duration of action for fat-soluble drugs such as the antidepressant amitriptyline and the antianxiety drug diazepam.

* We lose muscle mass as we age. That leaves our bodies with less space to distribute certain medications that circulate to lean tissue, including caffeine, the pain reliever acetaminophen and the blood pressure medicine digoxin. Therefore, the drugs may end up in a higher concentration than intended.

* Our blood changes, with levels of the protein, albumin declining. This could lead to decreased drug-protein binding and result in higher-than-desired active drug levels in the blood.

* Some of the liver’s ability to process drugs decreases with age. So, depending on how they are metabolized, some medications – including the blood thinner warfarin and the anti-seizure medicine phenytoin – are likely to have a longer therapeutic duration in older people than in young.

* Most people have kidneys whose filtering ability declines with age, although up to a third of elderly patients have kidneys that function just the same as in their younger days. Toxicologists recommend assuming that elderly patients have reduced kidney function and using extra care when prescribing drugs that are processed in the kidneys, including the heart medicine digoxin, the antacid cimetidine and opioid painkillers.

Source: Article by toxicologist Christine Stork, PharmD, Michael Holland, MD, and Benjamin Craxton, a fourth-year medical student at Upstate, in the Toxicology letter, October 2016.

This article appears in the spring 2017 issue of Upstate Health magazine.

Advertisements
This entry was posted in aging/geriatrics, drugs/medications/pharmacy, health care, heart/cardiovascular, poison center/toxicology and tagged , , , , , , , , . Bookmark the permalink.